Hail, Lee
- When
- August 13, 5:05 PM EST to 5:10 PM EST
- Where
- Lee County, Pennington Gap
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.750, -83.030
A spotter reported penny-size hail in Pennington Gap.
An upper level disturbance tracked through the region triggering isolated severe thunderstorms across Southeast Virginia during the late afternoon and early evening hours. Storms reports comprised of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
An upper level disturbance tracked through the region triggering isolated severe thunderstorms across Southeast Virginia during the late afternoon and early evening hours. Storms reports comprised of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 13, 2:08 PM EST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 308 PM EDT MON AUG 13 2007 .SHORT TERM...(TONIGHT AND TUESDAY)...A WEAK FRONT WILL DROP SLOWLY SOUTH INTO THE REGION THIS EVENING...WITH A FEW SHOWERS DEVELOPING WITH IT. WITH ONLY LIMITED MOISTURE AVAILABLE...WILL KEEP THE POPS OUT OF THE FORECAST FOR TONIGHT. WILL HANDLE ANY STRAY PRECIP THAT MAKES IN INTO THE CWA WITH A NOWCAST. HIGH CLOUDS ASSOCIATED WITH THE OLD MCS SHOULD WORK ITS WAY OUT THE AREA. STAYED NEAR THE NGM/MET/MAV BLEND TEMPERATURES FOR OVERNIGHT LOWS. FOR TUESDAY... WITH RIDGE DOMINATING THE AREA...SHOULD SEE ANOTHER HOT AND DRY DAY. STAYED NEAR THE BLEND TEMPERATURES FOR HIGHS ON TUESDAY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...UPPER RIDGE SHOULD DOMINATE OUR WEATHER INTO THURSDAY...WITH MAINLY DRY CONDITIONS AND VERY HOT AFTERNOON TEMPERATURES. AT LEAST AFTERNOON HUMIDITY LEVELS SHOULD NOT BE ESPECIALLY HIGH...KEEPING HEAT INDEX VALUES NEAR ACTUAL TEMPERATURES. A WEAK COLD FRONT IS FORECAST TO PUSH IN ON FRIDAY. MOISTURE AND LIFT DO NOT LOOK UNIMPRESSIVE WITH THE FRONT...SO JUST SLIGHT CHANCE POPS FRIDAY INTO FRIDAY NIGHT FOR NOW WITH THIS FEATURE. WILL GO DRY SATURDAY...THEN MODELS INDICATE BETTER CHANCE FOR PRECIP SUNDAY AND ESPECIALLY MONDAY. WITH THE UNCERTAINTY IN THE LATER PERIODS...WILL JUST GO WITH SLIGHT CHANCE POPS BOTH SUNDAY AND MONDAY FOR NOW. WILL ADJUST MAV TEMPS UP A BIT FOR TUE NIGHT...OTHERWISE WILL NOT STRAY FAR FROM GFS MOS TEMPS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 67 98 68 100 70 / 0 0 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 95 66 98 69 / 0 0 10 10 10 OAK RIDGE, TN 64 95 65 99 69 / 0 0 10 10 10 TRI CITIES AIRPORT, TN 60 91 59 94 64 / 0 0 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH/LDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 515 AM EDT MON AUG 13 2007 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-140915- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 515 AM EDT (415 AM CDT) MON AUG 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT HOT TEMPERATURES WILL BE THE RULE AGAIN TODAY. TAKE THE NECESSARY PRECAUTIONS DURING THESE HOT CONDITIONS...SUCH AS REMAINING INDOORS AS MUCH AS POSSIBLE...TAKING FREQUENT BREAKS IF WORKING OUTDOORS... AND DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT TEMPERATURES WILL CONTINUE THROUGH MOST OF THE WEEK...WITH HIGHS IN THE 80S TO MID 90S EACH DAY. ISOLATED THUNDERSTORMS MAY DEVELOP...MAINLY BY THE END OF THE WEEK IN THE AFTERNOONS AND EVENINGS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 448 PM EDT MON AUG 13 2007 TNZ015-VAZ001-005-132130- HANCOCK-LEE-SCOTT- 448 PM EDT MON AUG 13 2007 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST HANCOCK...EASTERN LEE AND WESTERN SCOTT COUNTIES... AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF PENNINGTON GAP...MOVING SOUTH AT 20 MPH. LOCATIONS THAT COULD BE AFFECTED INCLUDE PATTONSVILLE. WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 534 PM EDT MON AUG 13 2007 VAZ001-005-132230- LEE-SCOTT- 534 PM EDT MON AUG 13 2007 ...A STRONG THUNDERSTORM WILL AFFECT LEE AND WESTERN SCOTT COUNTIES... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF BENHAM...MOVING SOUTH AT 15 MPH. THIS STORM WILL BE NEAR... 5 MILES EAST OF PENNINGTON GAP BY 555 PM EDT. WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. THESE WINDS MAY BLOWN DOWN TREE LIMBS OR WEAK TREES. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 540 PM EDT MON AUG 13 2007 TNZ016-042-043-132245- HAWKINS-NORTHWEST GREENE-SOUTHEAST GREENE- 540 PM EDT MON AUG 13 2007 ...A STRONG THUNDERSTORM WILL AFFECT GREENE AND HAWKINS COUNTIES... AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SURGOINSVILLE...MOVING SOUTH AT 25 MPH. THIS STORM WILL BE NEAR... BAILEYTON BY 600 PM EDT. GREENEVILLE BY 625 PM EDT. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
The Knoxville radar (KMRX), 73 km away, was scanning. The volume nearest the first event began at 22:03 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A spotter reported penny-size hail in Pennington Gap.
A spotter reported several trees and powerlines downed by thunderstorm winds in Pennington Gap.
Sheriffs dispatch reported numerous trees downed by thunderstorm winds east of Jonesville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50536, 50538, 50540.